Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 143, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2017, 9:05 PM CDT for 7 counties in Texas. It was in force for 55 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2017, 9:05 PM CDT (02:05 UTC)
- Expired
- May 22, 2017, 10:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Andrews County, TX, Crane County, TX, Ector County, TX, Midland County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 74 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 9:22 PM CDT | TSTM WND GST 46 | 4 N Odessa, TX | |
| May 22, 9:30 PM CDT | TSTM WND GST 50 | 2 Wsw Mission Dorado, TX | |
| May 22, 9:31 PM CDT | TSTM WND GST 46 | 8 Sw Midland, TX | |
| May 22, 9:34 PM CDT | TSTM WND GST 60 | 5 Ene Odessa, TX | |
| May 22, 9:34 PM CDT | TSTM WND GST 60 | 5 Ene Odessa, TX | |
| May 22, 9:41 PM CDT | TSTM WND GST 60 | 6 Sw Midland, TX | ON INTERSTATE 20 SOUTHWEST OF MIDLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 7:26 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
828
WUUS54 KMAF 230205
SVRMAF
TXC003-103-135-329-461-475-495-230300-
/O.NEW.KMAF.SV.W.0143.170523T0205Z-170523T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
905 PM CDT MON MAY 22 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Ector County in western Texas...
Southeastern Andrews County in western Texas...
Eastern Ward County in western Texas...
Southwestern Midland County in western Texas...
Winkler County in western Texas...
Crane County in western Texas...
Northwestern Upton County in western Texas...
* Until 1000 PM CDT
* At 904 PM CDT, a severe thunderstorm was located near Goldsmith, or
9 miles northwest of West Odessa, moving southeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Winkler ASOS reported a gust of 54 knots.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Midland, Odessa, Monahans, Kermit, Crane, Wink, Grandfalls, West
Odessa, Wickett, Thorntonville, Goldsmith, Pyote, Cotton Flat,
Monahans Sandhills State Park, Midland International Air and Space
Port, Royalty, Penwell, Midkiff, Notrees and Tubbs Corner.
THIS INCLUDES Interstate 20 between mile markers 66 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3165 10179 3127 10260 3133 10268 3131 10272
3128 10274 3129 10277 3127 10282 3134 10291
3136 10299 3138 10302 3138 10306 3136 10307
3137 10310 3189 10321 3230 10241
TIME...MOT...LOC 0204Z 325DEG 49KT 3189 10263
HAIL...1.00IN
WIND...70MPH
$$
821 follow-up statement
289
WWUS54 KMAF 230223
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
923 PM CDT MON MAY 22 2017
TXC003-103-135-329-461-475-495-230300-
/O.CON.KMAF.SV.W.0143.000000T0000Z-170523T0300Z/
Ector TX-Andrews TX-Ward TX-Midland TX-Winkler TX-Crane TX-Upton TX-
923 PM CDT MON MAY 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR ECTOR...SOUTHEASTERN ANDREWS...EASTERN WARD...SOUTHWESTERN
MIDLAND...SOUTHEASTERN WINKLER...CRANE AND NORTHWESTERN UPTON
COUNTIES...
At 922 PM CDT, a severe thunderstorm was located 8 miles southeast of
Penwell, or 10 miles south of West Odessa, moving southeast at 55
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Midland, Odessa, Monahans, Crane, Wink, Grandfalls, West Odessa,
Wickett, Thorntonville, Goldsmith, Pyote, Cotton Flat, Monahans
Sandhills State Park, Midland International Air and Space Port,
Royalty, Penwell, Midkiff, Notrees, Tubbs Corner and Crane County
Airport.
THIS INCLUDES Interstate 20 between mile markers 67 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3165 10179 3127 10260 3133 10268 3131 10272
3128 10274 3129 10277 3127 10282 3134 10291
3136 10299 3138 10302 3138 10306 3136 10307
3137 10310 3182 10316 3194 10273 3225 10236
TIME...MOT...LOC 0222Z 325DEG 49KT 3168 10246
HAIL...1.00IN
WIND...70MPH
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:48 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 22, 5:48 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 548 PM CDT Mon May 22 2017 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... Expect thunderstorms to become more widespread through 23/00Z, so have included a mention of TSRA in all area terminals. Gusty and variable winds could accompany any of the storms, in addition to hail. Think thunderstorms could be east of all area terminals by 23/04Z too. A cold front will move south into the area late tonight with gusty north winds behind it. Ceilings will lower to MVFR behind the front for a few hours, and could dip to IFR. Expect VFR conditions areawide after 23/17Z. && .PREV DISCUSSION... /issued 155 PM CDT Mon May 22 2017/ Water vapor depicts will a defined a shrtwv trof INVOF nrn NM tracking se within NW flow aloft with trof axis extending sw across NM. As lift assocd with shrtwv trof moves se into ern NM/W TX it will encounter surface dwpnts around 55. Lift will be modulated by mid level LR's 7h-5h of 8-8.5 LR's and MLCAPES of 1000-1500 J/KG result. A low level thermal/moisture gradient will develop across ern NM too. This is a good pattern for tstms (MCS) to develop in, bulk shear is forecast to be over 50kts and severe storms are expected. 0-1km and 0-3km SRH do depict 300 m2/s2 or so along the outflow, but LCLs are high, thus a non-zero probability of a tornado. NAM12 continues to have the QPF max across the e and GFS a little farther w. Confidence is high that severe storms will come out somewhere between INK-SNK. There could even be 2 separate areas of storms, one that initiates in far SE NM or W PB and another off to the nw initiating in ern NM or the wrn S Plain. The forecast already has high PoPs in and will probably not make too much change. Recent heavy rainfall across Mitchell/Scurry/Howard Counties does raise concern for at least localized flash flooding and responses along Colorado River and tributaries. A cold front will follow Tue AM and models are in agreement that post-frontal precip will develop. It will be noticeably cooler Tue in wake of the front, but clouds will likely break out late. Thereafter a modest warm-up on Wed followed by a strong trend from the lower left to upper right. 85h temps 31C and downslope wind will easily push temps into the U90s-L100s. Dryline will probably hang up across far srn CWFA, may be storm in Terrell Co.. A little cooler but still hot Fri-Sat with a possible front on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 57 72 52 85 / 80 50 10 0 Carlsbad 55 74 51 91 / 20 10 0 0 Dryden 64 78 57 86 / 30 40 10 0 Fort Stockton 59 72 54 89 / 50 40 10 0 Guadalupe Pass 54 68 52 85 / 10 10 0 0 Hobbs 52 69 48 84 / 60 20 10 0 Marfa 53 75 48 88 / 30 20 10 0 Midland Intl Airport 56 72 53 85 / 70 40 10 0 Odessa 56 71 53 85 / 70 40 10 0 Wink 58 74 52 89 / 50 30 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, May 22, 1:58 PM CDT, 7 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 158 PM CDT Mon May 22 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 158 PM CDT Mon May 22 2017 /1258 PM MDT Mon May 22 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are possible across most areas this afternoon, evening and potentially overnight. The greatest areal coverage of thunderstorms look to begin across Southeast New Mexico this afternoon, shifting southeast into the Permian Basin this evening. Some storms are expected to become severe with large hail and damaging winds the main threats. The stronger storms will also be capable of producing locally heavy rainfall and flash flooding. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A cold front is expected to generate more thunderstorms across the region Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation likely requested this afternoon and this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, May 22, 7:23 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
723 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 17 SW CARLSBAD 32.23N 104.44W
05/22/2017 M1.75 INCH Eddy NM TRAINED SPOTTER
&&
AKLLocal storm report, May 22, 7:37 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
737 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL 1 NNW MALAGA 32.24N 104.08W
05/22/2017 E1.00 INCH Eddy NM TRAINED SPOTTER
&&
AKLLocal storm report, May 22, 7:50 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
750 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 22 WNW JAL 32.23N 103.54W
05/22/2017 M77.00 MPH Lea NM TRAINED SPOTTER
A TRAINED SPOTTER MEASURED A 77 MPH THUNDERSTORM WIND
GUST WHICH SNAPPED 2 POWER POLES.
&&
AKLSpecial weather statement, May 22, 8:30 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 830 PM CDT MON MAY 22 2017 NMZ028-034-TXZ050-058>062-067-068-230215- Southern Lea County NM-Eddy County Plains NM-Midland TX-Loving TX- Reeves County and Upper Trans Pecos TX-Andrews TX-Crane TX-Ector TX- Ward TX-Winkler TX- 830 PM CDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHEASTERN LEA...ECTOR...NORTHERN REEVES...WESTERN ANDREWS...WARD...WEST CENTRAL MIDLAND...WINKLER...NORTHWESTERN CRANE...NORTHEASTERN CULBERSON AND LOVING COUNTIES UNTIL 915 PM CDT/815 PM MDT/... At 828 PM CDT/728 PM MDT/, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Jal Airport, or 12 miles northeast of Kermit, moving southeast at 25 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Odessa, Pecos, Monahans, Kermit, Jal, Wink, West Odessa, Orla, Mentone, Wickett, Thorntonville, Barstow, Goldsmith, Pyote, Monahans Sandhills State Park, Jal Airport, Penwell, Red Bluff Reservoir, Winkler County Airport and Notrees. THIS INCLUDES Interstate 20 between mile markers 33 and 120. A severe thunderstorm watch remains in effect until 100 AM CDT/midnight MDT/ for southeastern New Mexico...and western and southwestern Texas. LAT...LON 3202 10411 3245 10281 3177 10222 3131 10358 TIME...MOT...LOC 0128Z 325DEG 22KT 3202 10299 82
Local storm report, May 22, 8:47 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
847 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND GST 11 SE ORLA 31.72N 103.78W
05/22/2017 M59.00 MPH Reeves TX TRAINED SPOTTER
&&
AKLLocal storm report, May 22, 9:04 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
904 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND GST 3 NW WINK 31.79N 103.19W
05/22/2017 M62.00 MPH Winkler TX ASOS
62 MPH THUNDERSTORM WIND GUST RECORDED AT THE WINKLER
COUNTY AIRPORT
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:08 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 52 min |
| May 22, 7:13 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 47 min |
| May 22, 8:00 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 30 min |
| May 22, 8:30 PM CDT | Special Weather Statement | MAF | Ector, Loving, Ward, Winkler | 45 min |
| May 22, 9:36 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 39 min |
| May 22, 9:41 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| May 22, 9:58 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Midland, Pecos, Reagan, Upton | 47 min |
| May 22, 10:13 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Midland, Reagan | 47 min |
| May 22, 10:46 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 44 min |
| May 23, 2:30 PM CDT | Fire Weather Watch | MAF | 24 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.